Acta Mechanica Sinica

, Volume 11, Issue 4, pp 307–317 | Cite as

Stokes flow of a rotating sphere around the axis of a circular orifice or a circular disk

  • Feng Jianjun
  • Zhang Benzhao
  • Wu Wangyi


This paper presents an infinite series solution to the creeping flow equations for the axisymmetric motion of a sphere of arbitrary size rotating in a quiescent fluid around the axis of a circular orifice or a circular disk whose diameters are either larger or smaller than that of the sphere. Numerical tests of the convergence are passed and the comparison with the exact solution and other computational results shows an agreement to five significant figures for the torque coefficients in both cases. The torque coefficients are obtained for the sphere located up to a position tangent to the wall plane containing either the orifice or the disk. It is concluded that the torque coefficients of the sphere and the disk are monotonically increasing with the decrease of the distance from the disk or the orifice plane in both cases.

Key Words

Stokes flow rotating sphere circular orifice circular disk 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Davis AMJ, O'Neill, Brenner H.JFM, 1981, 103: 183zbMATHGoogle Scholar
  2. [2]
    Wu WY, Weinbaum S, Acrivos A.JFM, 1992, 243: 489Google Scholar
  3. [3]
    Dagan Z, Weinbaum S, Pfeffer R.JFM, 1982, 117: 143zbMATHMathSciNetGoogle Scholar
  4. [4]
    Dagan Z, Pfeffer R, Weinbaum S.JFM, 1982, 122: 273zbMATHGoogle Scholar
  5. [5]
    Wu WY, He XY.Appl Math & Mech (English Edition), 1987, 8: 123zbMATHCrossRefGoogle Scholar
  6. [6]
    Tranter CJ.Quart J Math, 1951, 2: 60zbMATHMathSciNetGoogle Scholar
  7. [7]
    Erdelyi et al. Tables of Integrals Transforms. New York: McGraw Hill, 1954Google Scholar
  8. [8]
    Watson GN. A Treatise on the Theory of Bessel Functions, 2nd ed. London: Cambridge University Press, 1958Google Scholar
  9. [9]
    Jeffery GB. Proc London Math Soc, 1915, 14: 327zbMATHGoogle Scholar
  10. [10]
    Miyazaki T, Hasimoto H.JFM, 1984, 145: 201zbMATHGoogle Scholar

Copyright information

© Chinese Society of Theoretical and Applied Mechanics 1995

Authors and Affiliations

  • Feng Jianjun
    • 1
  • Zhang Benzhao
    • 2
  • Wu Wangyi
    • 1
  1. 1.Department of MechanicsPeking UniversityBeijingChina
  2. 2.Department of MechanicsZhejiang UniversityHangzhouChina

Personalised recommendations